Alert archive / South Dakota / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Sioux Falls, SD

April 21, 2005Clay County, Union County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Apr 21, 2005, 10:16 PM CDT for Clay County, Union County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2005, 10:16 PM CDT (03:16 UTC)
Expired
Apr 22, 2005, 1:15 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Clay County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 78 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFSD 220321
FFWFSD
SDC027-127-220615-

BULLETIN - EAS ACTIVATION REQUESTED
TEST...FLASH FLOOD WARNING...TEST
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 PM CDT THU APR 21 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 115 AM CDT

* AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF AROUND 1 INCH ARE POSSIBLE IN THE 
WARNED AREA.

AT 1015 PM CDT...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN 
CONTINUED IN A BAND THAT EXTENDED FROM NORTHEAST OF VERMILLION TO
NEAR AKRON IOWA. THE THUNDERSTORMS WERE NEARLY STATIONARY. IT IS 
ESTIMATED 1 TO 2 INCHES OF RAIN HAS FALLEN IN THIS SMALL AREA...
OVER ALREADY SATURATED GROUND. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4278 9707 4272 9663 4308 9652 4309 9706

$$
RSR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 9:30 PM CDT, 46 minutes earlier.

Area forecast discussion, Apr 21, 9:30 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT THU APR 21 2005

.DISCUSSION...
NEARLY STACKED LOW PRESSURE SYSTEM CENTERED JUST SOUTH OF THE CWA
NEAR KOFK.  THIS SYSTEM WILL GRADUALLY SLIDE TO THE SOUTHEAST
ALLOWING MUCH COOLER AND DRIER AIR TO WORK INTO REGION ON FRIDAY.
NICE BAND OF PRECIP CURRENTLY LOCATED BETWEEN K9V9 TO KFSD TO KSLB.
RAINFALL AMOUNTS ALONG SOUTHERN TIER OF COUNTIES IN SOUTH DAKOTA ARE
RUNNING BETWEEN 0.5 TO 0.75 INCHES...WHICH IS FAIRLY CLOSE TO FLASH
FLOOD GUIDANCE VALUES. WILL THEREFORE LEAVE THE FLOOD WATCH FOR
FLASH FLOODING GOING FOR NOW. DRY AIR ACROSS NORTHERN PORTION OF CWA
EATING AWAY ANY PRECIP ATTEMPTING TO SURGE NORTH.  HAVE THEREFORE
CUT POPS FURTHER NORTH NEAR KBKX AND KHON.  OTHERWISE...GOING
FORECAST IN GOOD SHAPE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH SDZ050-063-068>071 4PM THU TO 6AM FRI.
MN...NONE.
IA...FLOOD WATCH IAZ020-031-032 4PM THU THRU 6AM FRI.
NE...FLOOD WATCH NEZ013-014 4PM THU THRU 6 AM FRI.

&&

BT
Hazardous weather outlook, Apr 21, 11:42 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT THU APR 21 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT THU APR 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS WITH A FEW THUNDERSTORMS WILL CONTINUE OVER
MAINLY SOUTHEAST SOUTH DAKOTA THROUGH MID AFTERNOON. ADDITIONAL
THUNDERSTORM DEVELOPMENT WILL BECOME LIKELY THIS AFTERNOON AND
EVENING... ESPECIALLY THROUGH THE MISSOURI RIVER VALLEY. A FEW OF
THE STORMS THAT DEVELOP ALONG AND SOUTH OF A VERMILLION...TO
SIOUX CITY TO IDA GROVE LINE...COULD PRODUCE HAIL TO THE SIZE OF
QUARTERS.

FLOODING...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THROUGH THE
MISSOURI VALLEY FROM LATE THIS AFTERNOON THROUGH TONIGHT. AN
ADDITIONAL INCH TO INCH AND A HALF OF RAINFALL POSSIBLE. COUPLED
WITH RAINFALL LAST NIGHT AND THIS MORNING...THIS AMOUNT OF
RAINFALL COULD PRODUCE SOME LOCALIZED FLASH FLOODING...AND SEND
SOME STREAMS AND CREEKS OUT OF THEIR BANKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG LOW PRESSURE WILL MOVE THROUGH THURSDAY NIGHT...ALLOWING A
NORTH WIND TO DEVELOP. THIS WIND WILL BECOME FAIRLY STRONG ON
FRIDAY...WITH GUSTS OF 35 TO 40 MPH POSSIBLE IN MOST LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM FROM VERMILLION...
EAST THROUGH SIOUX CITY AND IDA GROVE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 11:53 PM CDTFlash Flood WarningFSDClay, Union3 hr

Nearby

Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.